Nevada, 2014

High Wind in Nevada, March 29 to 30, 2014

March 29 to 30, 2014 · NWS VEF · 2 events in 2 counties and zones

A storm system brought locally high winds to the Mojave Desert.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A storm system brought locally high winds to the Mojave Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 29, 7:25 PM PST, 3 hours 9 minutes earlier.

Area forecast discussion, Mar 29, 7:25 PM PST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
825 PM PDT SAT MAR 29 2014

.SYNOPSIS...A STORM SYSTEM MOVING THROUGH THE AREA TONIGHT AND
SUNDAY WILL BRING STRONG WINDS ALONG WITH CHANCES FOR PRECIPITATION
IN THE SIERRA AND AREAS NORTH OF LAS VEGAS. ANOTHER STORM SYSTEM
IS FORECAST TO MOVE IN LATE MONDAY THROUGH WEDNESDAY WITH AREAS OF
GUSTY WINDS AND SHOWERS.
&&

.UPDATE...WIND SPEEDS HAVE DECREASED SLIGHTLY ACROSS THE LAS VEGAS
VALLEY SINCE SUNSET BUT THE SHORTWAVE TROUGH QUICKLY APPROACHING THE
CENTRAL CALIFORNIA COAST IS STILL EXPECTED TO PRODUCE DOWNSLOPE
WINDS WHICH WILL IMPACT THE SPRING MOUNTAINS/RED ROCK CANYON AND
WESTERN PARTS OF THE LAS VEGAS VALLEY. SOME SENSORS IN THE SPRING
MOUNTAINS WERE PICKING UP GUSTS AROUND 50 MPH AND THERE MAY BE SOME
STRONG GUSTS REACHING THE WESTERN LAS VEGAS VALLEY THIS EVENING.
HOWEVER...THE MOST FAVORABLE WINDOW FOR STRONG WINDS APPEARS TO BE
FROM MIDNIGHT THROUGH ABOUT 9 AM SUNDAY MORNING BEFORE NORTHWEST
WINDS BEHIND A COLD FRONT PUSH DOWN THROUGH SOUTHERN NEVADA. THE
GOING FORECAST DETAILED IN THE PREVIOUS DISCUSSION LOOKS ON TRACK
AND NO IMMEDIATE CHANGES NEEDED.
&&

.PREV DISCUSSION...
317 PM PDT SAT MAR 29 2014

.SHORT TERM...THROUGH SUNDAY NIGHT...SOUTHWESTERLY WINDS WERE
INCREASING AS EXPECTED THIS AFTERNOON...AND LEFT THE WIND HEADLINES
INTACT. DEEPER CLOUDS AND PRECIP WERE A LITTLE SLOW TO ARRIVE...BUT
SHOULD MAKE IT TO THE NORTHWEST ZONES THIS EVENING. TROUGH AXIS
SWINGS THROUGH SUNDAY MORNING...BRINGING PRECIP CHANCES ALMOST AS
FAR SOUTH AS LAS VEGAS...AND STRONG WINDS TO THE DESERT AREAS. WILL
MOST LIKELY NEED A WIND ADVISORY FOR AT LEAST ZONE 523...BUT WITH
FOUR SEGMENTS ALREADY OUT THERE...DECIDED TO DEFER ISSUANCE UNTIL
ONE OR TWO OF THE CURRENT SEGMENTS EXPIRE. PRECIP CHANCES SHOULD
COME TO A QUICK END SUNDAY AFTERNOON AS THE TROUGH MOVES AWAY TO THE
EAST...AND WINDS SHOULD SETTLE DOWN EVERYWHERE BY SUNDAY EVENING.
TEMPERATURES SUNDAY WILL COME DOWN TEN DEGREES OR SO FROM TODAY.

.LONG TERM...MONDAY THROUGH SATURDAY...LITTLE CHANGE FOR THE LONG
TERM FORECAST THIS AFTERNOON. WIND IS STILL EXPECTED TO BE THE MAIN
CONCERN MONDAY AND TUESDAY AS A COLD TROUGH AND ITS ASSOCIATED
130KT+ JET MOVE ACROSS THE REGION. THIS WILL LEAD TO GUSTY
CONDITIONS ACROSS MUCH OF THE REGION WITH STRONG DOWNSLOPE WINDS
POSSIBLE ALONG THE EASTERN SLOPES OF THE INYO COUNTY MOUNTAINS AS
WELL AS THE SPRING MOUNTAINS. WITH A LACK OF A SIGNIFICANT MOISTURE
TAP PRECIPITATION SHOULD REMAIN FAIRLY LIGHT WITH THIS SYSTEM.
SHOWERS ARE EXPECTED TO BEGIN MONDAY OVER THE SIERRA...THEN SLOWLY
SPREAD ACROSS THE SOUTHERN GREAT BASIN AND FAR WESTERN MOJAVE DESERT
MONDAY NIGHT. MODELS BEGIN TO DIVERGE AS WE MOVE INTO TUESDAY AND
WEDNESDAY. EACH OF THE 12Z MODEL RUNS ARE MORE OR LESS INTERNALLY
CONSISTENT WITH THEIR 00Z COUNTERPARTS. THAT IS TO SAY THERE IS
STILL A LARGER THAN NORMAL SPREAD IN THE TRACK OF THE LOW. THE ECMWF
STILL DRAGS THE LOW ACROSS THE SOUTHERN GREAT BASIN AND THE GFS
TAKES IT MUCH FURTHER SOUTH ACROSS THE MOJAVE DESERT. THIS LEADS TO
QUITE A DIFFERENCE IN PRECIPITATION PLACEMENT. HAVE INCLUDED MORE
BROAD BRUSHED PRECIPITATION FIELDS WITH THIS AFTERNOONS PACKAGE. AS
MENTIONED BEFORE THE CORE OF THIS LOW WILL BE QUITE COLD WITH 700MB
TEMPERATURES FALLING TO AROUND -8C WHICH COULD LEAD TO A FEW
ISOLATED CLAPS OF THUNDER AS THE LOW MOVES OVERHEAD. WHILE
PRECIPITATION AMOUNTS ARE EXPECTED TO BE LIGHT...PRECIPITATION COULD
FALL AS SNOW AS LOW AS 4000-4500 FEET. THIS WILL ALSO LEAD TO MUCH
COOLER TEMPERATURES FOR AT LEAST TUESDAY AND WEDNESDAY.

MODELS CONTINUE TO SUGGEST A SHORT PERIOD OF RIDGING FOR THURSDAY
THEN QUICKLY GIVING WAY TO THE NEXT SYSTEM FRIDAY INTO NEXT WEEKEND.
THAT NEXT SYSTEM DOES APPEAR TO HAVE WEAKER JET DYNAMICS AND
THEREFORE IS NOT EXPECTED TO PRODUCE QUITE AS MUCH WIND.
&&

.CLIMATE...IT APPEARS LIKELY THAT NO PRECIPITATION WILL FALL IN
MARCH AT THE OFFICIAL CLIMATE STATION AT MCCARRAN INTERNATIONAL
AIRPORT. THERE HAVE BEEN FOUR PREVIOUS MARCHES WITH NO PRECIPITATION
IN LAS VEGAS - 1997...1988...1972 AND 1956. THE NORMAL MARCH
PRECIPITATION IS 0.44 INCH.
&&

.AVIATION...FOR MCCARRAN...GUSTY SOUTHWEST WINDS WILL CONTINUE
THROUGH SUNDAY MORNING...WITH THE STRONGEST WINDS MOST LIKELY EARLY
SUNDAY MORNING...BEFORE A COLD FRONT BRINGS GUSTY NORTH WINDS
BEGINNING LATE SUNDAY MORNING. AFTER A LULL SUNDAY NIGHT AND
MONDAY...GUSTY SOUTHWEST WINDS WILL RETURN MONDAY AFTERNOON AND
PERSIST THROUGH TUESDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...EXPECT GUSTY SOUTH TO SOUTHWEST WINDS OVER MOST AREAS
THROUGH THIS EVENING. A COLD FRONT WILL PASS THROUGH FROM NORTHWEST
TO SOUTHEAST FROM EARLY SUNDAY MORNING TO EARLY SUNDAY
AFTERNOON...SHIFTING WINDS TO NORTHWESTERLY WITH GUSTS UP TO 40 MPH
EXPECTED ON AND NEAR THE NEVADA NATIONAL SECURITY SITE.
PRECIPITATION CHANCES WILL OVERSPREAD INYO AND ESMERALDA COUNTIES
THIS EVENING...MOST AREAS NORTH OF LAS VEGAS TONIGHT AND SUNDAY
MORNING...ENDING SUNDAY AFTERNOON. GUSTY SOUTHERLY WINDS WILL RETURN
MONDAY AFTERNOON AND PERSIST THROUGH TUESDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 8 PM THIS EVENING TO 11 AM PDT SUNDAY FOR
     NVZ020.
     HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 11 AM PDT SUNDAY
     FOR NVZ019.
AZ...NONE.
CA...WIND ADVISORY UNTIL 11 AM PDT SUNDAY FOR CAZ519.
&&

UPDATE...ADAIR
PREV DISCUSSION...MORGAN/WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Mar 29, 2:48 AM PST, 19 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
348 AM PDT SAT MAR 29 2014

AZZ001>003-036-CAZ520>527-NVZ014-016>018-021-022-300700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SOUTHERN CLARK COUNTY-
348 AM PDT SAT MAR 29 2014 /348 AM MST SAT MAR 29 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM APPROACHING THE COAST TODAY WILL MOVE INTO
CALIFORNIA TONIGHT. THIS WILL RESULT IN BREEZY TO WINDY CONDITIONS
ALONG WITH A CHANCE OF SHOWERS ACROSS NORTHERN PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AREAS OF GUSTY WINDS WILL PERSIST SUNDAY AS THE PACIFIC STORM EXITS
THE AREA. AFTER A BRIEF BREAK SUNDAY NIGHT AND MONDAY
MORNING...WINDS WILL INCREASE AGAIN MONDAY AFTERNOON AS ANOTHER
STORM APPROACHES. THIS STORM WILL BRING UNSETTLED CONDITIONS MONDAY
NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519-300700-
EASTERN SIERRA SLOPES-
348 AM PDT SAT MAR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT THROUGH TONIGHT DUE TO THE LIKELYHOOD
OF STRONG WESTERLY WINDS GUSTING TO 60 MPH. RAIN AND SNOW SHOWERS
WILL DEVELOP TONIGHT WITH SEVERAL INCHES OF SNOW POSSIBLE AT THE
HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WIND ADVISORY IS IN EFFECT UNTIL 11 AM SUNDAY. LIGHTER WINDS AND
DRYING CONDITIONS ARE EXPECTED SUNDAY AFTERNOON AND SUNDAY NIGHT.
ANOTHER STORM SYSTEM WILL BRING STRONG WINDS AGAIN MONDAY AFTERNOON
INTO MONDAY NIGHT AND PRECIPITATION CHANCES LATE MONDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NVZ019-300700-
SPRING MOUNTAINS-
348 AM PDT SAT MAR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

WEST TO SOUTHWEST WINDS WILL INCREASE TODAY WITH STRONG WINDS LATE
THIS AFTERNOON THROUGH MUCH OF SUNDAY MORNING. A HIGH WIND WARNING
IS IN EFFECT FROM 5 PM THIS AFTERNOON UNTIL 11 AM SUNDAY FOR WIND
GUSTS 55 TO 65 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HIGH WIND WARNING IS IN EFFECT UNTIL 11 AM SUNDAY. AFTER A BRIEF
BREAK...SOUTHWEST WINDS WILL PICK UP AGAIN MONDAY AFTERNOON AS
ANOTHER PACIFIC STORM APPROACHES. STRONG WINDS ARE POSSIBLE THROUGH
MONDAY NIGHT THEN THERE WILL BE A CHANCE OF PRECIPITATION TUESDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NVZ020-300700-
LAS VEGAS VALLEY-
348 AM PDT SAT MAR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL INCREASE THIS AFTERNOON WITH STRONG WEST TO SOUTHWEST
DOWNSLOPE WINDS POSSIBLE TONIGHT. A WIND ADVISORY IS IN EFFECT FROM
8 PM THIS EVENING UNTIL 11 AM SUNDAY FOR GUSTS UP TO 55 MPH...MAINLY
ON THE WEST SIDE OF THE VALLEY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WIND ADVISORY IS IN EFFECT UNTIL 11 AM SUNDAY. LIGHTER WINDS ARE
EXPECTED SUNDAY AFTERNOON THROUGH MONDAY MORNING. SOUTHWEST WINDS
WILL PICK UP AGAIN MONDAY AHEAD OF ANOTHER PACIFIC STORM AND COULD
BE STRONG THROUGH MONDAY NIGHT. THIS STORM WILL BRING COOL AND
SOMEWHAT UNSETTLED CONDITIONS TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NVZ015-300700-
LINCOLN COUNTY-
348 AM PDT SAT MAR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS WILL INCREASE TODAY AHEAD OF AN APPROACHING PACIFIC
STORM SYSTEM. A WIND ADVISORY IS IN EFFECT FROM 1 PM UNTIL 8 PM FOR
GUSTS AROUND 45 MPH. WINDS WILL DECREASE TONIGHT BUT THERE WILL
STILL BE LOCALLY BREEZY CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS ARE EXPECTED SUNDAY AS THE PACIFIC STORM MOVES ACROSS THE
AREA. SOME PARTS OF THE COUNTY COULD RECEIVE AROUND TWO TENTHS OF AN
INCH OF PRECIPITATION WITH SOME SNOW OVER THE HIGHEST ELEVATIONS.
WINDS WILL INCREASE AGAIN MONDAY AFTERNOON AS ANOTHER PACIFIC STORM
APPROACHES. COOL AND UNSETTLED CONDITIONS ARE EXPECTED MONDAY NIGHT
THROUGH WEDNESDAY AS THE STORM PASSES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Spring Mountains

When
March 29, 10:34 PM PST to March 30, 1:34 AM PST
Where
Spring Mountains forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

The peak gust was measured 3 miles NE of Mt. Charleston at 2234 PST on the 29th.

High Wind, Esmeralda/Central Nye

When
March 30, 4:15 AM PST
Where
Esmeralda/Central Nye forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

This gust occurred 40 miles E of Beatty.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500188, 500189.